I first tried hydroxy about a year ago, one tablet a day, and was ok for the first few days, then got a severe migraine so stopped the tablets the migraine finally went after 3 days. have now been back on hydroxy for 3 months trying to find a way of tolerating it. been taking one tablet just before bed for 2 days in a row then stopping one day then two days again. now starting to get dizzy spells in the night with lingering headaches the next day. last night was really bad had about 4 or 5 dizzy spells, felt like I was going to fall off the planet. last night was not one of the nights I took a tablet so not sure if it was down to the hydroxy or not but only getting these dizzy spells at night. I've been reading that some brands have more side effects than others [ mine says Bristol on the box.] any suggestions? got a dr's appointment in 2 weeks, soonest I could get.
hydroxychloroquine - side effects: I first tried... - LUPUS UK
Hydroxychloroquine can have odd - and very rarely - severe side effects, but most folks benefit a lot, and side effects subside over time.
I built up to 400mg/day over two weeks and had an allergic reaction. Stopped as advised
by Rheumy. Tried 200mg/day and had unusual side effects. Stopped again. Tried 200mg every second day or so (it has a very long half-life, 60-90 days, so it builds up in your blood no matter how little you take) and can tolerate it, albeit if I feel out-of-kilter I stop. It gives me insomnia, nightmares and irrational thoughts, amongst others, on anything but a baby dose 😁
There ARE differences between brands, but best contact your Rheumy (email, through specialist nurse, leave a message with receptionist, letter if it has to be...folks have all different means of getting through) and explain it's not going well with 'Bristol'.
If you feel it's changing your mood or you get an all-over rash, STOP, and ask your GP for a special appointment (and take photos of the rash).
If you take one in the morning, you'll know whether it's the Hydroxy or not, if you're able to cope with daytime dizzy spells for a day
Keep us posted, and be well 😗 xxx
thank you for your reply, I'm still feeling dizzy today, not as bad as last night which felt really frightening to wake up to. not going to take any more until feel better. I didn't realise it stayed in your system for so long
Hey Suzannah - so sorry to hear you are having these side effects. I had this too - the first migraine started with visual disturbances as I had pre menopause (get tunnel vision in the end with kaliedescope type lights and pattern obscuring most of sight). This was on the first or second day of taking the Hydroxy - but I can't remember which brand it was. I started on 200mg and then increased. The pain was unbearable and came on very suddenly. I was working from home and got to the sofa and covered my head with a blanket, wimpering, was nearly sick with it. Pain killers didn't touch the sides. I didn't have one for another couple of weeks. Then as time progressed, I had them once a week, then twice a week and then nearly every other day. I also had severe diahrrea and stomach cramps. I could hardly work and life was pretty dire. So I stopped taking them after about 4-6 mths. Do you get stomach issues too on this? My new Rheumy in March this year diagnosed me with SLE and said I was obviously intolerant/allergic. I was obviously flaring at the time I saw him so he put me on Prednislone for a month and then onto Methotrexate. Whenever I see him I mention I am still very fatigued, have fluctuating constant pain from mild to severe (ie seizing) and he says "oh and you were intolerant of Hydroxy, that's a shame" and I know it seems to have great benefit for so many on here. I did think of trying to take it again maybe just now and then, but the thought of going through those migraines again plus the embarrassment of never knowing when my stomach was going to play up whilst out in the community at work or in people's houses (I'm in Social Work) has stopped me suggesting it at my reviews. You mention feeling dizzy - I get this anyway and not on Hydroxy. Were you never dizzy before taking it? I get Labyrinthitis and it's very scary.. but I think dizziness is just(!) another symptom of autoimmune stuff/Lupus etc. Drink lots of water throughout the day and eat as healthily as you can (as I'm sure you are). I do hope you get some other options that have a less negative effect. Take care and let us know how you get on, D x
hi, I can't tell if hydroxy affects my stomach as I have a stoma [after many years of colitis and dashing for the loo so I understand how bad that can be] I only seem to get the dizziness at night with heavy dull headaches during the day, like I have an elephant sitting on my head. it's been really scary suddenly coming awake and feeling instantly dizzy, hard when I have to get up and empty the stoma bag when I can't stand up. I wasn't dizzy before the hydroxy apart from when I had the menopause start early apparently brought on by surgery 8 years ago. because I had such a bad reaction before I was taking it slowly this time and all seemed to be going well as I increased the dose and then bam. so for now I have stopped the pills until I feel ok again then will stay on just alternate days and hopefully it will be enough. I seem to be intolerant to just about everything except paracetamol these days, don't know it it's because what I am prescribed is nastier stuff than I have had in the past or whether my body has just had enough of all the drugs. I've only been diagnosed with sle for 3 or 4 years but had colitis since 1989 so nearly 30 years of poisoning my body with drugs maybe it doesn't want any more. stay well xx
Ah well you have got a lot going on Suzannah.. I'm so sorry. Have to say I don't remember getting dizzy with the Hydroxy... maybe it is that for you, but it could be labyrinthitis too. If you feel like the world is going upside down then it's probably the latter... maybe have the GP check you out for that.. they can tell by looking at how your eyes react if you lean to the side and back etc. It's extremely scary I know - I screamed the first time I woke up with it (many years ago now). If it is that, they make you do extreme movements to the side suddenly as much as you can which apparently helps the symptoms go away. so you force yourself to have a dizzy spell (do it whilst sitting on the bed or sofa and it makes the crystals in the inner ear sort themselves out or something. Something inner ear going on for you if you balance is that gone I think. Maybe see if there are any links to the meds for this symptom on the web if there's nothing on here.. but I'll bet there is. Hopefully your Rheumy will reply to you if you have their email address? Or just call the dept as they always call me back. I do hope you get this sorted out and wish you as well as possible. All the best to you, D x
Sorry to hear you are having a tough time. I too was prescribed hydroxychloroquine. However, after 6 weeks I had to stop due to severe dizziness to the point of collapse & blackouts.
Hope you get some relief soon!
hi lucy, isn't it just a horrible feeling? i'm feeling much better today thank you as I haven't taken any. I am going to give it a couple more days then start again at 1 tablet every 3 days and not increase it for a while as I don't want to lose any benefit I might have been getting. by then my dr's appointment should be due so I will try for a brand change. it's not just the illness we are suffering from it's the "cure" that makes us ill too. stay well
I use yo be on that. Then stopped it as bad heads. I'm on benipali injections and really help. I don't have no pain relief. Beacausei suffer bad reactions.I plod on nap lots.
Not what you're looking for?
You may also like...
to try Hydroxychloroquine first and I started taking it two weeks ago.
Before i began I had been...
on hydroxychloroquine straight off.
I'm now on Day 3 and wasn't expecting to feel any positive...
identifiable. Upto that point both Lupus and Sjogren's had been mentioned.
started hydroxychloroquine yesterday ... 200ml twice a day with food......
Would appreciate your...